Alert archive / South Dakota / Special Weather Statements in 2021

Special Weather Statement, NWS Aberdeen, SD

October 13, 2021Potter County, South Dakota

NWS Aberdeen, SD issued this special weather statement at Oct 13, 2021, 2:03 PM CDT for Potter County, South Dakota. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 13, 2021, 2:03 PM CDT (19:03 UTC)
Expired
Oct 13, 2021, 2:30 PM CDT
In force
27 min
Issued by
NWS Aberdeen, SD
Hail
0.25 in
Wind
30
Spout
Possible

County Potter County, SD

The radar

The Aberdeen radar (KABR), 136 km from the middle of the area, began a volume at 19:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 7.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2021-10-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2021-10-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 252 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
252 m²/s²
0-3 km storm-relative helicity
334 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

660 
WWUS83 KABR 131903
SPSABR

Special Weather Statement
National Weather Service Aberdeen SD
203 PM CDT Wed Oct 13 2021
 
SDZ016-034-131930-
Sully SD-Potter SD-
203 PM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of north central Sully
and south central Potter Counties through 230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a couple of strong 
thunderstorms capable of producing a landspout tornado one over 
Agar, or 10 miles south of Gettysburg, another 5 miles south 
of Gettysburg. Both storms are moving west at 5 mph.

HAZARD...Landspout tornadoes, winds in excess of 30 mph, and pea 
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds 
         could knock down tree limbs and blow around unsecured 
         objects.

This strong thunderstorm will be near...
  Gorman around 210 PM CDT.

Other locations in the path of this storm include Agar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel 
clouds or weak landspout tornadoes with wind gusts over 50 mph. If a 
funnel cloud or landspout tornado is spotted move indoors and report 
your sighting to the National Weather Service.

These storms may intensify, so be certain to monitor local radio 
stations and available television stations for additional 
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4501 9984 4483 9993 4476 10013 4500 10013
TIME...MOT...LOC 1857Z 075DEG 5KT 4486 10003 

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

$$

Dorn

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this special weather statement went out at Oct 13, 1:05 PM CDT, 58 minutes earlier.

Area forecast discussion, Oct 13, 1:05 PM CDT, 58 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
105 PM CDT Wed Oct 13 2021

.UPDATE...
Issued at 1258 PM CDT Wed Oct 13 2021

The wind advisory over northeastern South Dakota has been allowed
to expire at 18Z. Breezy southeasterly wind gusts of 30 to 40 mph
will continue for the next few hours.

Updated aviation discussion below.

UPDATE Issued at 1036 AM CDT Wed Oct 13 2021

The current forecast for the rest of the day looks good overall.
As of 15Z, dry air is working into south central South Dakota
along a cold front. The dry slot should continue pushing into
central and northeast South Dakota into the afternoon hours. If
some sunshine accompanies the front/dry slot, weak instability
will be possible with some model soundings suggesting 700 J/kg of
SBCAPE, along with excellent deep layer shear. Low topped
supercells could develop, with damaging winds and weak tornadoes
possible. As of now, the severe threat appears best from
McPherson/Edmunds County east-southeast into Codington and Grant
Counties between 19-22Z. Will continue monitoring trends for
possible severe weather yet today.

&&

.SHORT TERM...(Today through Thursday Afternoon)
Issued at 237 AM CDT Wed Oct 13 2021

Strong storm headed through the region today. Sfc low pressure over
western NE early this morning will head n/ne fairly quickly today as
upper system ejects into SD. Winds on the north side of the system
are already pegging advisory criteria across portions of central
South Dakota. However, as system moves across the CWA, winds will
likely pick up again behind pcpn band, and then again this afternoon
as strong sfc pressure rises develop over especially the southern
CWA. This makes for a somewhat messy wind advisory setup across the
region. The eastern part of the advisory will catch initial surge
behind pcpn, and then later revert back to the west and south with
developing pressure bubble. Will try to message gap in stronger
winds as sfc low moves across the area. Meanwhile, large area of
showers and isolated thunderstorms will move across the CWA, mainly
before early afternoon. After the main band of pcpn moves through,
more isolated thunderstorms are possible during the mid to late
afternoon as the upper low moves across the region. SPC has drawn up
a marginal risk of severe for the eastern CWA this afternoon, likely
due to cold temperatures aloft associated with the upper low, and
for strong wind shear. An isolated severe storm will be possible
this afternoon. For tonight the system gradually pulls away from
the area, but a fair amount of cloudiness is expected to remain,
thus keeping lows a bit warmer than would otherwise be expected.
Thursday should bring about increasing sunshine, but still chilly
temperatures.

.LONG TERM...(Thursday Evening through Tuesday)
Issued at 237 AM CDT Wed Oct 13 2021

Dry weather will be the rule through the middle of next week with
only a few clouds here and there. Clouds may even be tough to come
over the weekend. Fire weather wise, relative humidity values should
stay above 40 percent across much of the area. The driest air will
be over central South Dakota, where areas south of Pierre will see
relative humidity values in the 30 to 40 percent range each
afternoon.

As for specifics, we'll start out Thursday night with the surface
trough still over the far northeastern corner of the forecast area
as a ridge attempts to build across the rest of the area. At 500mb,
the trough will still reside from Manitoba through eastern MT/WY/CO.
Expect the trough the slowly move across our area during the day
Friday, with northwesterly flow then taking hold through Sunday
morning. Highs will remain in the 50s for Friday, which will be
around 5 degrees below average for this time of year. Northwest
winds will prevail, with a breezy afternoon across central SD.
Temperatures will return to near seasonal values Saturday afternoon,
and jump back above normal Sunday and Monday as the axis of the
500mb ridge quickly moves overhead Sunday-Sunday evening. Breezy
westerly winds will also return for Monday afternoon. There is still
plenty of uncertainty in the strength and track of the next 500mb
low over the western U.S. or southern Canada from Monday night
through mid week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Thursday Afternoon)
Issued at 1258 PM CDT Wed Oct 13 2021

Terminals KABR,KATY,KPIR,KMBG

A strong area of low pressure will bring a mix of flying
conditions over the next 12-18 hours. Southerly winds will
eventually shift to the west, northwest later this evening into
tonight. Wind gusts of 30 to 40 knots will be possible for the
terminal of KPIR this evening. Gusts of 20 to 30 knots possible
elsewhere. Thunderstorms could impact all terminals through 22-23Z
today, with pcpn exiting to the north by 1Z. A mix of IFR to VFR
cigs can be expected for all terminals, with prevailing IFR/MVFR
cigs overnight into the morning hours on Thursday.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 10 PM CDT /9 PM MDT/ this evening for SDZ003-
     004-009-015-016-033>037-045-048-051.

     Wind Advisory until 1 PM CDT this afternoon for SDZ005>008-010-
     011-017>023.

MN...None.
&&

UPDATE...SD
SHORT TERM...TDK
LONG TERM...KF
AVIATION...SD
Hazardous weather outlook, Oct 13, 10:52 AM CDT, 3 hours 11 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Aberdeen SD
1052 AM CDT Wed Oct 13 2021

MNZ039-046-SDZ005>008-010-011-017>023-141600-
Traverse-Big Stone-McPherson-Brown-Marshall-Roberts-Edmunds-Day-
Faulk-Spink-Clark-Codington-Grant-Hamlin-Deuel-
1052 AM CDT Wed Oct 13 2021

This Hazardous Weather Outlook is for west central Minnesota, north
central South Dakota and northeast South Dakota.

.DAY ONE...Today and tonight.

Gusty east-southeast winds can be expected this morning into the
early afternoon hours. Wind gusts of 45 to 55 mph will be possible at
times. The winds should diminish through this afternoon.

Severe storms could develop this afternoon, mainly between 2 pm and 4
pm. The storm threats should be damaging winds and weak tornadoes.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ033>037-045-048-051-141600-
Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
1052 AM CDT Wed Oct 13 2021 /952 AM MDT Wed Oct 13 2021/

This Hazardous Weather Outlook is for central South Dakota.

.DAY ONE...Today and tonight.

Increasing west to northwest winds can be expected this afternoon
into the evening hours. Wind gusts of 45 to 55 mph can be expected.
Can not rule out an occasional higher gust of 60 mph.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our
Twitter feed.

SDZ003-004-009-015-016-141600-
Corson-Campbell-Walworth-Dewey-Potter-
1052 AM CDT Wed Oct 13 2021 /952 AM MDT Wed Oct 13 2021/

This Hazardous Weather Outlook is for north central South Dakota.

.DAY ONE...Today and tonight.

Northeast winds 25 to 35 mph with gusts up to 50 mph expected. A
lull in the wind will occur this morning before they become strong
from the west-northwest this afternoon into the evening hours.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SD

In the hours before

Special weather statement, Oct 13, 1:10 PM CDT, 53 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
110 PM CDT Wed Oct 13 2021

SDZ004>006-009>011-016>023-132015-
Campbell-McPherson-Brown-Walworth-Edmunds-Day-Potter-Faulk-Spink-
Clark-Codington-Grant-Hamlin-Deuel-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge,
Ipswich, Webster, Gettysburg, Faulkton, Redfield, Clark,
Watertown, Milbank, Hayti, and Clear Lake
110 PM CDT Wed Oct 13 2021

Sunshine this afternoon may heat things up enough to support the
development of thunderstorms across portions of north central and
northeast South Dakota. There is a low probability that a couple
of these thunderstorms may produce weak, brief small tornadoes.
Keep one eye on the sky if you see a storm approaching your area
this afternoon, and report any funnel clouds or tornadoes to your
local law enforcement agency. They can relay your report to the
National Weather Service.

Dorn
Local storm report, Oct 13, 1:31 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
131 PM CDT WED OCT 13 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0115 PM     FUNNEL CLOUD     1 SW ONIDA              44.69N 100.09W
10/13/2021                   SULLY              SD   EMERGENCY MNGR

            EMERGENCY MANAGER RELAYED A REPORT OF A
            FUNNEL CLOUD MADE BY THE PUBLIC. STORM IN
            THAT AREA ALSO PRODUCING PEA SIZE HAIL.

&&

RV
Special weather statement, Oct 13, 1:35 PM CDT, 28 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
135 PM CDT Wed Oct 13 2021

SDZ004>006-009>011-016>023-034-132015-
Campbell-McPherson-Brown-Walworth-Edmunds-Day-Potter-Faulk-Spink-
Clark-Codington-Grant-Hamlin-Deuel-Sully-
Including the cities of Herreid, Eureka, Aberdeen, Mobridge,
Ipswich, Webster, Gettysburg, Faulkton, Redfield, Clark,
Watertown, Milbank, Hayti, Clear Lake, and Onida
135 PM CDT Wed Oct 13 2021

Sunshine this afternoon is heating things up enough to support
the development of thunderstorms across portions of central, north
central and northeast South Dakota. There is a low probability
that a couple of these thunderstorms may produce weak, brief small
tornadoes. Keep one eye on the sky if you see a storm approaching
your area this afternoon, and report any funnel clouds or
tornadoes to your local law enforcement agency. They can relay
your report to the National Weather Service.

Dorn
Special weather statement, Oct 13, 2:03 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
203 PM CDT Wed Oct 13 2021

SDZ016-034-131930-
Sully SD-Potter SD-
203 PM CDT Wed Oct 13 2021

...A strong thunderstorm will impact portions of north central Sully
and south central Potter Counties through 230 PM CDT...

At 157 PM CDT, Doppler radar was tracking a couple of strong
thunderstorms capable of producing a landspout tornado one over
Agar, or 10 miles south of Gettysburg, another 5 miles south
of Gettysburg. Both storms are moving west at 5 mph.

HAZARD...Landspout tornadoes, winds in excess of 30 mph, and pea
         size hail.

SOURCE...Radar indicated.

IMPACT...Minor damage to outdoor objects is possible. Gusty winds
         could knock down tree limbs and blow around unsecured
         objects.

This strong thunderstorm will be near...
  Gorman around 210 PM CDT.

Other locations in the path of this storm include Agar.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Conditions are favorable for the development of weak, brief funnel
clouds or weak landspout tornadoes with wind gusts over 50 mph. If a
funnel cloud or landspout tornado is spotted move indoors and report
your sighting to the National Weather Service.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Aberdeen.

&&

LAT...LON 4501 9984 4483 9993 4476 10013 4500 10013
TIME...MOT...LOC 1857Z 075DEG 5KT 4486 10003

LANDSPOUT...POSSIBLE
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

Dorn

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 2:05 PM CDTHigh Wind WarningABRHughes, Jones, Lyman, Stanley8 hr
Oct 13, 2:10 PM CDTSpecial Weather StatementABRSully20 min
Oct 13, 3:10 PM CDTTornado Warning Tornado observedABRRoberts20 min
Oct 13, 3:27 PM CDTTornado WarningABRMarshall, Roberts33 min
Oct 13, 3:50 PM CDTTornado WarningABRMarshall, Roberts40 min

Nearby

Special Weather Statements in South Dakota, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.